Alert archive / South Carolina / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 129, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 12, 2010, 3:03 PM EDT for Fairfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2010, 3:03 PM EDT (19:03 UTC)
- Expired
- Jul 12, 2010, 3:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 3:09 PM EDT | TSTM WND DMG | 11 Ne Woodfields, SC | TREES DOWN ON POWER LINES ON SHEFFIELD DRIVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 1:14 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2479 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
100
WUUS52 KCAE 121903
SVRCAE
SCC039-055-057-121945-
/O.NEW.KCAE.SV.W.0129.100712T1903Z-100712T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EDT MON JUL 12 2010
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 345 PM EDT
* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF LUGOFF...OR
11 MILES WEST OF CAMDEN...AND MOVING EAST AT 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE KERSHAW
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT MONDAY
EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3428 8046 3418 8047 3410 8071 3418 8085
3426 8081 3426 8089 3454 8090 3462 8042
3460 8040 3437 8030
TIME...MOT...LOC 1902Z 281DEG 20KT 3431 8075
$$
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:21 PM EDT, 42 minutes earlier.
Area forecast discussion, Jul 12, 2:21 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 221 PM EDT MON JUL 12 2010 .SYNOPSIS... A HOT AND HUMID AIRMASS WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK. A SERIES OF UPPER WAVES WILL BRING CONTINUED CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE MID WEEK. && .NEAR TERM /THROUGH TONIGHT/... ANOTHER ROUND OF CONVECTION ALREADY UNDERWAY WITH MORNING CLOUDS HAVING BROKEN...ALLOWING FOR GOOD SURFACE HEATING AND STRONG DESTABILIZATION. CAPE VALUES CURRENTLY EXCEEDING 2500-3000 J/KG ACROSS MUCH OF THE FORECAST AREA...WITH MARGINAL SHEAR VALUES TO SUPPORT ISOLATED SEVERE CONVECTION. PRECIPITABLE WATER VALUES ALREADY OVER 2 INCHES SHOULD SUPPORT WET MICROBURSTS. WEAKLY DIFFLUENT FLOW ALOFT AND WEAK SHORTWAVE ENERGY SHOULD HELP ENHANCE CONVECTION THROUGH THE EVENING HOURS AS IT MOVES ACROSS THE REGION. SPC ALREADY ISSUED A WATCH FOR THE FORECAST AREA WITH DAMAGING WIND THE MAIN THREAT...WITH HAIL A LESSER THREAT. WILL CARRY LIKELY POPS LATE AFTERNOON AND EVENING SPREADING FROM WEST TO EAST AS STORMS PUSH ACROSS THE FORECAST AREA. EXPECT CONVECTIVE DEBRIS CLOUDS AND POSSIBLE STRATUS DEVELOPMENT OVERNIGHT IN THE WAKE OF CONVECTION...WHICH SHOULD HELP MINIMIZE RADIATIONAL COOLING...RESULTING IN OVERNIGHT LOWS IN THE MID 70S. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... ANOTHER SHORTWAVE MOVING THROUGH AN AMPLIFYING TROUGH ON TUESDAY WILL INTERACT WITH MODERATE INSTABILITY AND VERY HIGH ATMOSPHERIC MOISTURE...IN THE FORM OF PRECIPITABLE WATER VALUES WELL OVER 2 INCHES. THIS WILL ACT TO INITIATE SCATTERED CONVECTION ACROSS THE FORECAST AREA WITH SOME STORMS POSSIBLY BEING STRONG. SPC CONTINUES TO OUTLOOK THE AREA FOR ISOLATED SEVERE STORMS AS SCATTERED STORMS WILL LIKELY PRODUCE OUTFLOW BOUNDARIES WHICH COULD ALLOW FOR CLUSTERS TO DEVELOP...ENHANCING THE DAMAGING WIND THREAT. WILL CONTINUE WITH HIGH CHANCE POPS TUESDAY AFTERNOON AND EVENING...THEN SLIGHTLY LOWER CHANCE POPS ON WEDNESDAY AND THURSDAY. THE BAND OF ABOVE 2 INCH PRECIPITABLE WATER VALUES WILL REMAIN OVER THE FORECAST AREA THROUGH THIS PERIOD...MEANING AT LEAST ISOLATED TO SCATTERED CONVECTION CAN BE EXPECTED. HIGH TEMPERATURES WILL CONTINUE TO BE IN THE LOWER TO MID 90S WITH OVERNIGHT LOWS IN THE 70S...RESULTING IN HEAT INDEX VALUES NEAR ADVISORY CRITERIA. && .LONG TERM /FRIDAY THROUGH MONDAY/... NOT MANY CHANGES TO THE EXTENDED FORECAST AS MEDIUM RANGE MODELS CONTINUE TO INDICATE A MID LEVEL WEAKNESS OVER THE SOUTHEAST INTO THE MID ATLANTIC AREAS...BETWEEN THE LARGE RIDGE OVER THE DESERT SOUTHWEST AND THE BERMUDA RIDGE OFF THE SOUTHEAST COAST. LINGERING FRONTAL BOUNDARIES...ALTHOUGH WEAK...MAY ALSO PROVIDE SOME ADDITIONAL FOCUSING FOR CONVECTIVE DEVELOPMENT DURING THE EXTENDED FORECAST PERIOD. WILL CONTINUE WITH THE DIURNAL POPS OF LOWER CHANCE POPS DURING THE DAY DIMINISHING TO SLIGHT CHANCE AT NIGHT. PRECIPITABLE WATER VALUES REMAIN QUITE HIGH THROUGH THE PERIOD...IN EXCESS OF 2 INCHES. THE UPPER RIDGES TRY TO BRIDGE ACROSS THE DEEP SOUTH BY SUNDAY NIGHT WHICH MAY HELP TO LIMIT ACTIVITY ON MONDAY...AND WILL CARRY SLIGHTLY LOWER POPS. EXPECT TEMPERATURES THROUGH THE EXTENDED TO REMAIN NEAR OR SLIGHTLY ABOVE NORMAL IN THE LOWER TO MID 90S WITH OVERNIGHT LOWS IN THE LOW TO MID 70S. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... A WARM HUMID AIRMASS WILL REMAIN OVER THE REGION THIS AFTERNOON AND OVERNIGHT. PRETTY GOOD CLOUD OVER AREA BUT WIDTH AFTERNOON SUNSHINE THERE SHOULD BE ENOUGH BREAKS IN THE CLOUDS TO MAKE THE ATMOSPHERE UNSTABLE WITH STRONG LOW LEVEL LAPSE RATES AND LIS DECREASING TO -6/-8. ALSO CAPES 3000-3500 J/KG. PULSE STORMS WITH HIGH REFLECTIVITY ELEVATED CORES. SEVERE THUNDERSTORM WATCH JUST ISSUED FOR ENTIRE CAE CWA THROUGH 9 PM THIS EVENING. MAINLY VFR CONDITIONS ARE EXPECTED THIS AFTERNOON THROUGH EARLY TONIGHT OUTSIDE OF CONVECTIVE ACTIVITY. IFR-MVFR CONDITIONS IN SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. MVFR VSBYS IN FOG NEAR DAWN TUESDAY THROUGH MID MORNING TUESDAY. IFR CONDITIONS POSSIBLE DURING THIS PERIOD BUT CONFIDENCE IS LOW TO PLACE IN TAF SITES AT THIS TIME. AFTER 14Z TUESDAY...MAINLY VFR CONDITIONS BUT IFR-MVFR CONDITIONS ARE AGAIN POSSIBLE IN SHOWERS AND THUNDERSTORMS MAINLY TUESDAY AFTERNOON. EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS EXPECTED. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...HC NEAR TERM...HC SHORT TERM...HC LONG TERM...HC AVIATION...TTH
Hazardous weather outlook, Jul 12, 5:07 AM EDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 507 AM EDT MON JUL 12 2010 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130907- AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA- EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK- MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER- 507 AM EDT MON JUL 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS MAY PRODUCE LOCALLY HEAVY DOWNPOURS. ISOLATED SEVERE WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 12, 9:39 AM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
939 AM EDT MON JUL 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 6 SSW TRENTON 33.67N 81.88W
07/11/2010 EDGEFIELD SC DEPT OF HIGHWAYS
TREES DOWNED ON HWY 121 AND BETTIS ACADEMY ROAD
&&Local storm report, Jul 12, 9:45 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
945 AM EDT MON JUL 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 6 WNW SUMTER 33.98N 80.49W
07/11/2010 SUMTER SC PUBLIC
TREES DOWNED IN CHERRYVALE
&&Local storm report, Jul 12, 9:45 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
945 AM EDT MON JUL 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 4 WNW SUMTER 33.96N 80.45W
07/11/2010 SUMTER SC PUBLIC
TREES DOWNED IN CHERRYVALE
&&Special weather statement, Jul 12, 1:47 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 147 PM EDT MON JUL 12 2010 GAZ077-121845- BURKE- 147 PM EDT MON JUL 12 2010 ...STRONG THUNDERSTORMS WERE AFFECTING BURKE COUNTY... AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF LOUISVILLE TO 7 MILES WEST OF WADLEY...OR ALONG A LINE EXTENDING FROM 22 MILES WEST OF WAYNESBORO TO 34 MILES WEST OF MILLEN...MOVING SOUTHEAST AT 15 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2.
Special weather statement, Jul 12, 2:53 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 253 PM EDT MON JUL 12 2010 GAZ077-SCZ035-121945- BARNWELL-BURKE- 253 PM EDT MON JUL 12 2010 ...STRONG THUNDERSTORMS WERE AFFECTING BARNWELL AND BURKE COUNTIES... AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR SARDIS OR 15 MILES EAST OF WAYNESBORO... MOVING EAST AT 20 MPH. WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2. TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:57 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 63 min |
| Jul 12, 2:55 PM EDT | Tornado Warning | CAE | Chesterfield, Lancaster | 50 min |
| Jul 12, 3:18 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 57 min |
| Jul 12, 3:20 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 40 min |
| Jul 12, 3:31 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 44 min |
| Jul 12, 3:45 PM EDT | Severe Thunderstorm Warning | CAE | Richland, Sumter | 45 min |
| Jul 12, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 41 min |
| Jul 12, 4:12 PM EDT | Tornado Warning | CAE | Lancaster | 48 min |
| Jul 12, 4:20 PM EDT | Tornado Warning | CAE | Richland, Sumter | 25 min |
| Jul 12, 4:26 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 49 min |
| Jul 12, 4:30 PM EDT | Severe Thunderstorm Warning | CAE | Richland, Sumter | 45 min |
| Jul 12, 4:37 PM EDT | Areal Flood Advisory | CAE | Richland, Sumter | 113 min |
| Jul 12, 4:44 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg, Richland | 46 min |
| Jul 12, 4:58 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 62 min |
| Jul 12, 5:13 PM EDT | Tornado Warning | CAE | Clarendon, Lee, Sumter | 47 min |
| Jul 12, 5:17 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg | 20 min |
| Jul 12, 5:26 PM EDT | Tornado Warning | CAE | Calhoun, Clarendon, Orangeburg | 49 min |
| Jul 12, 5:53 PM EDT | Areal Flood Advisory | CAE | Calhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more | 112 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.